The FDA announced that new safety information has been added to the label for Invirase (saquinavir, from Genentech), describing potentially life-threatening cardiac effects when used with Norvir (ritonavir, from Abbott). Invirase and Norvir are given together to treat HIV infection. Norvir must be given at a low dose with Invirase in order to increase the level of Invirase in the body. The combination of Invirase with Norvir may potentially change the electrical activity of the heart and lead to abnormal heart rhythms (eg, prolonged QT or PR intervals). A prolonged QT interval can lead to a serious abnormal rhythm called torsades de pointes, which can be fatal, and has been reported in patients taking Invirase with Norvir. A prolonged PR interval can lead to a serious abnormal rhythm called complete heart block.

Patients at greater risk of developing one of the serious heart events described above include those with underlying heart conditions or those that have existing heart rate or rhythm problems. An electrocardiogram (EKG) should be performed prior to initiation of treatment. Healthcare professionals must consider whether ongoing EKG monitoring is appropriate for patients and when it should be done.

The FDA is also requiring that a Medication Guide accompany Invirase prescriptions that will describe these potential risks. Patients are advised to contact their healthcare provider immediately if they experience symptoms of an abnormal heart rate or rhythm while taking Invirase/Norvir.

For more information visit www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm230449.htm.


Continue Reading